Alert archive / Texas / Flash Flood Warnings in 2025

Flash Flood Warning 20, NWS Midland/Odessa, TX

May 29, 2025Brewster County, Jeff Davis County, Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 29, 2025, 10:00 PM CDT for Brewster County, Jeff Davis County, Presidio County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2025, 10:00 PM CDT (03:00 UTC)
Expired
May 30, 2025, 1:00 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Brewster County, TX, Jeff Davis County, TX, Presidio County, TX

The radar

The Midland/Odessa radar (KMAF), 233 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2025-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2025-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1954 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2185 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

085 
WGUS54 KMAF 300300
FFWMAF
TXC043-243-377-300600-
/O.NEW.KMAF.FF.W.0020.250530T0300Z-250530T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1000 PM CDT Thu May 29 2025

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northwestern Brewster County in southwestern Texas...
  Southeastern Jeff Davis County in southwestern Texas...
  East Central Presidio County in southwestern Texas...

* Until 100 AM CDT.

* At 1000 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Alpine, Alpine-Casparis Municipal Airport, Camp Mitre Peak, 
  Paisano Pass, Elephant Mountain and Elephant Mountain Wildlife 
  Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3054 10365 3053 10364 3008 10333 2994 10380
      2992 10384 3048 10398

FLASH FLOOD...RADAR INDICATED

$$

93
1 follow-up statement
813 
WGUS74 KMAF 300431
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
1131 PM CDT Thu May 29 2025

TXC043-243-377-300600-
/O.CON.KMAF.FF.W.0020.000000T0000Z-250530T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brewster TX-Jeff Davis TX-Presidio TX-
1131 PM CDT Thu May 29 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY FOR 
NORTHWESTERN BREWSTER, SOUTHEASTERN JEFF DAVIS AND EAST CENTRAL 
PRESIDIO COUNTIES...

At 1131 PM CDT, Doppler radar indicated thunderstorms have produced 
heavy rain across the warned area. Between 1 and 2 inches of rain 
have fallen. Flooding impacts will continue, but no additional 
rainfall is expected. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Alpine, Alpine-Casparis Municipal Airport, Camp Mitre Peak, 
  Paisano Pass, Elephant Mountain and Elephant Mountain Wildlife 
  Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3054 10365 3053 10364 3008 10333 2994 10380
      2992 10384 3048 10398

FLASH FLOOD...RADAR INDICATED

$$

Hennig

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 29, 6:36 PM CDT, 3 hours 24 minutes earlier. Its key messages:

  • Updated at 633 PM CDT Thu May 29 2025
  • Thunderstorms expected today, especially in the mountains and across the Permian Basin. Several severe thunderstorms are possible (damaging winds and very large hail are the primary threats, particularly in the Permian Basin).
  • Continued thunderstorm chances in the higher terrain through the weekend (30-60% chances). Severe storms generally not expected.
  • Warming trend develops over the weekend into next week.
Area forecast discussion, May 29, 6:36 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
636 PM CDT Thu May 29 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 633 PM CDT Thu May 29 2025

- Thunderstorms expected today, especially in the mountains and
  across the Permian Basin. Several severe thunderstorms are
  possible (damaging winds and very large hail are the primary
  threats, particularly in the Permian Basin).

- Continued thunderstorm chances in the higher terrain through the
  weekend (30-60% chances). Severe storms generally not expected.

- Warming trend develops over the weekend into next week.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 156 PM CDT Thu May 29 2025

A sunny and warm afternoon is ahead for the region, setting the
stage for later this afternoon and evening. Temperatures are
climbing through the 80s into the 90s with peak heating, helping to
destabilize a moist airmass across the area. Convective attempts
have already begun over the higher elevations as a weak disturbance,
evidenced on water vapor imagery, traverses the region. The main
trough remains to our west, but this feature and other weak
disturbances will help initiation convection over the next several
hours. Further complicating the forecast is a weakening outflow
boundary that has settled near the Pecos River Valley. An additional
composite outflow boundary and cold front is draped across eastern
New Mexico to near Lubbock into our northeastern Permian Basin.
These features may provide additional focus and enhanced corridors
for severe weather later this afternoon and evening. Current high-
resolution ensemble guidance depicts more scattered and weaker
convection forming in the vicinity of the Guadalupe and Davis
Mountains early this afternoon. This activity will likely pose a
large hail and damaging wind risk, but remain more multi-cellular. A
supercell or two may develop near the remnant outflow boundary or in
the vicinity of the Reeves/Pecos County lee-side low pressure. A low
to medium (20-50%) chance of thunderstorms is expected around this
corridor. Additional thunderstorms are expected along the composite
outflow boundary/cold front later this afternoon. This boundary is
still slowly moving southwest, increasing uncertainty somewhat. That
said, nearest this feature appears to be the most enhanced corridor
for organized severe thunderstorms. A medium to high 40-70%) chance
of thunderstorms is anticipated across much of the Permian Basin.
Several supercells are expected to develop, posing a very large hail
and tornado risk from the far northern Permian Basin to the southern
portions of the Llano Estacado, especially nearest the boundary.
This activity will slowly merge and transition into a mainly large
hail and damaging wind risk as it sweeps into the central and
eastern Permian Basin. That said, a tornado or two remains possible
with any well-established supercells.

This thunderstorm activity is expected to exit the region to the
east during the late evening to early overnight hours as the
aforementioned cold front swings across the region. Quieter weather
is expected behind this cold front as a cooler, more stable airmass
spills in. There remains at least a low (10-30%) chance that a few
elevated thunderstorms develop during the morning hours over the
cold front. These thunderstorms are not expected to pose much of a
severe risk though. Temperatures remain mild due to lingering cloud
cover behind the cold front, only falling into the 60s for most
tomorrow morning.

Friday sees cooler temperatures overspread the entire region as the
cold front continues to move south. Upper 70s and low 80s under
mostly cloudy skies will be a welcomed sight for those who enjoy
this type of weather. The only exception may be across portions of
the Guadalupe Mountains and Davis Mountains into the Presidio
Valley. A few afternoon thunderstorms remain possible with closer
proximity to the cold front. That said, this threat remains a medium
(30-60%) chance for this region. No organized severe weather is
expected though, but a stronger thunderstorm can't be ruled out. A
combination of cloud cover and southerly winds will maintain the
milder temperatures with 60s for most to start the weekend during
Saturday morning.

-Chehak

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 156 PM CDT Thu May 29 2025

Northwesterly flow aloft continues into the weekend as the ridge to
our west begins to migrate this direction. Meanwhile,
southerly/southeasterly winds persist at the surface as post-frontal
high pressure shifts eastward. As a result, warm and muggy
conditions are expected Saturday and Sunday. Highs shoot back into
the upper 80s and low 90s Saturday, then into the mid-to-upper 90s
Sunday as the ridge moves overhead. Because of continued upslope
flow and dewpoints in the 50s and low 60s, rain/thunderstorm chances
persist in the higher terrain of west Texas and southeast New Mexico
through the weekend (30-60% chances for locations roughly south and
west of the Pecos River, with highest probabilities in/near the
Davis Mountains). Given weak 0-6 km shear (< 20 kts), organized
severe weather is not expected.

Monday, another incoming shortwave trough pushes the ridge off to
the east. Though it appears our area will be south of the best
forcing, pulses within the southwesterly flow aloft should at least
usher in some better rain/storm chances by Monday afternoon for a
larger portion of the region (currently 30-60%, with best chances in
the Davis Mountains/Stockton Plateau). By Tuesday, the dryline looks
to sharpen up a bit over our area. Though its positioning remains
questionable this far out, right now it looks like the best moisture
(and thus better rain chances - 10-30% right now) will be for the
Eastern Permian Basin in particular. Such thunderstorm chances will
continue Wednesday and Thursday as well. Severe weather concerns
early next week remain questionable at this time, though it does
look like deep-layer shear will increase somewhat as the shortwave
passes north, favoring better storm organization. Highs remain in
the 90s for most through the early portions of next week.

Sprang

&&

.AVIATION...
(00Z TAFS)
Issued at 633 PM CDT Thu May 29 2025

VFR conditions prevail at all terminals during the rest of this
evening. However, strong to severe showers and thunderstorms are
continuing across the area. Showers and thunderstorms are expected
to leave the region around 03Z/04Z tonight. MVFR cigs are likely
beginning around 08Z Friday morning and should return to VFR by
early Friday afternoon. Brief periods of IFR cigs are possible for
CNM and MAF during this timeframe, but have left out of TAFS due to
uncertainty and brevity of these conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               63  78  64  89 /  60  20  10  10
Carlsbad                 64  79  64  88 /  30  20  30  30
Dryden                   71  85  69  89 /  40  50  30  40
Fort Stockton            68  81  67  88 /  30  40  20  40
Guadalupe Pass           61  74  62  81 /  20  30  30  30
Hobbs                    60  76  61  86 /  40  10  20  10
Marfa                    63  79  61  81 /  50  60  40  60
Midland Intl Airport     64  79  66  88 /  40  20  10  10
Odessa                   64  78  66  87 /  40  20  10  20
Wink                     66  81  67  90 /  30  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...91
LONG TERM....13
AVIATION...55

In the hours before

Local storm report, May 29, 6:40 PM CDT, 3 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
640 PM CDT Thu May 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Tstm Wnd Dmg     1 NNE Carlsbad          32.42N 104.23W
05/29/2025                   Eddy               NM   Public

            Multiple tree branches down near Main Street
            on the east side of Carlsbad due to
            thunderstorm wind gusts.

&&

KML
Local storm report, May 29, 6:57 PM CDT, 3 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
657 PM CDT Thu May 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     Tstm Wnd Gst     2 SSE Lamesa            32.71N 101.94W
05/29/2025  M77 MPH          Dawson             TX   Mesonet

            Mesonet station 18 Lamesa 2SE.

&&

KML
Local storm report, May 29, 7:19 PM CDT, 2 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
719 PM CDT Thu May 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Hail             4 SW Punkin Center      32.81N 102.11W
05/29/2025  M2.25 Inch       Dawson             TX   Public

            Report from mPING: Hen Egg+ (2.25 in.).

&&

KML
Local storm report, May 29, 7:44 PM CDT, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
744 PM CDT Thu May 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     Hail             4 W Luther              32.43N 101.53W
05/29/2025  E1.25 Inch       Howard             TX   Public

            Report from mPING: Half Dollar (1.25 in.).

&&

KML
Local storm report, May 29, 8:12 PM CDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
812 PM CDT Thu May 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     Tstm Wnd Dmg     3 WSW Mission Dorado    31.89N 102.33W
05/29/2025                   Ector              TX   Public

            Downed powerline near Hwy 191 near the Home
            Depot reported by the public via social
            media. Time was estimated by radar.

&&

KML
Local storm report, May 29, 8:14 PM CDT, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
814 PM CDT Thu May 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     Hail             1 SE Big Spring         32.24N 101.47W
05/29/2025  M3.00 Inch       Howard             TX   Public

            Report from mPING: Tea Cup (3.00 in.).

&&

KML

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:21 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFHoward, Martin54 min
May 29, 7:40 PM CDTFlash Flood WarningMAFHoward3 hr
May 29, 7:58 PM CDTTornado WarningMAFHoward8 min
May 29, 8:09 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland66 min
May 29, 8:27 PM CDTSevere Thunderstorm WarningMAFPresidio26 min
May 29, 8:52 PM CDTSevere Thunderstorm WarningMAFBrewster38 min
May 29, 8:58 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton62 min
May 29, 9:26 PM CDTSevere Thunderstorm WarningMAFPecos49 min
May 29, 11:20 PM CDTSpecial Weather StatementMAFPecos40 min
May 29, 11:20 PM CDTSpecial Weather StatementMAFBrewster40 min

Nearby

Flash Flood Warnings in Texas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.